Houston Methodist. Leading Medicine

Neck News

Rare Case of Epidural Abscess Reported

Steroid injections are often used to treat neck problems. Very rarely, a patient will have a problem after the treatment. Even more rarely, an inflamed area of pus (an abscess) forms. This is a case report of such an abscess. There has only been one other report of an abscess after epidural steroid injection published in the medical journals.

A 51-year-old male went to his doctor for left shoulder and neck pain. He also had some numbness and weakness of the left hand. An MRI showed a herniated disc at C4-C5. It didn't get better after eight months, so the doctor injected the area with a steroid.

The patient had good relief from his symptoms for the first week. Then he developed neck and arm pain with fever and chills. Antibiotics were given for 10 days, but the patient was worse by the third week. He had extreme pain, muscle spasm, numbness, and weakness.

Another MRI showed an epidural abscess from C4 to C6. Pus and infection inside the lining of the spinal cord were putting pressure on the spinal cord itself. Immediate surgery was done to take the pressure off the spinal cord and clean out the infection.

The patient went home 10 days later and returned to work three months after the operation. There were mild symptoms of left hand numbness and weakness at the seven-month checkup. Muscle strength was normal.

Doctors aren't sure what causes epidural abscess after a steroid injection in the neck area. They occur more often in the low back area. Maybe the smaller epidural space in the neck prevents infection. Maybe there are fewer blood vessels to the area so there's less chance of a blood-borne infection.

The authors conclude that even though its occurrence is rare, making an early diagnosis of epidural abscess is important. Treatment before severe nerve damage occurs gives the patient the best result. In the neck, epidural abscesses are more dangerous because they can put pressure directly on the spinal cord. In the lumbar spine, an abscess may just affect the spinal nerves.


Russel C. Huang, MD, et al. Cervical Epidural Abscess after Epidural Steroid Injection. In Spine. January 1, 2004. Vol. 29. No. 1. Pp. E7-E9.

03/15/2004

*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.
All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.

Our Specialties

Where Does It Hurt?

Our Locations

  Follow Us

Follow us on Facebook Follow us on YouTube
Follow us on Twitter